Maine, 2008

Lightning Strike in Maine, June 22, 2008

June 22, 2008 · NWS GYX · 1 event in 1 county or zone

Lightning struck a home in Sanford igniting a fire that caused heavy damage to the second floor, attic and roof. Damage was estimated at $100,000.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck a home in Sanford igniting a fire that caused heavy damage to the second floor, attic and roof. Damage was estimated at $100,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 22, 9:38 AM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 22, 9:38 AM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1038 AM EDT SUN JUN 22 2008

.SYNOPSIS...
A WEAK WARM FRONT WILL APPROACH NORTHERN NEW ENGLAND TODAY...
BRINGING AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TODAY
AND TONIGHT. WEAK LOW PRESSURE WILL AFFECT THE REGION TONIGHT
THROUGH MONDAY NIGHT. A COLD FRONT WILL CROSS THE REGION TUESDAY.
DRIER AIR WILL BUILD IN BEHIND THE FRONT WEDNESDAY...AS A RIDGE OF
HIGH PRESSURE BUILDS INTO THE MID ATLANTIC. ANOTHER SERIES OF
DISTURBANCES APPROACHES THURSDAY...KEEPING OUR PATTERN SOMEWHAT
UNSETTLED THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NO UPDATE PLANNED THIS MORNING FOR COASTAL WATERS OR ZONE
FORECASTS BUT HAVE TWEAKED TEMPS/DEW POINTS AND SKY CONDITION IN
THE GRIDS AND PUBLISHED THE LATEST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
THE MAIN ACTIVITY SHOULD END DURING THE EVENING HOURS. HOWEVER...
THE AIRMASS WILL REMAIN MARGINALLY UNSTABLE ABOVE THE EVENING
INVERSION. FOR THIS REASON...A MENTION OF SHOWERS WAS CONTINUED
FOR TONIGHT...EVEN WITHOUT AN OBVIOUS TRIGGER LATER TONIGHT.

WOULD EXPECT THE STRATUS AND FOG TO COME BACK IN FROM THE GULF OF
MAINE LATER TONIGHT IN CENTRAL MAINE (AS IT HAS THE PAST SEVERAL
NIGHTS). ELSEWHERE...INCLUDED PATCHY FOG AS WINDS SHOULD BE LIGHT
AND THE LOW LEVELS NEARLY SATURATED.

LEFTOVER CLOUDS IN THE MORNING MAKE THE POTENTIAL FOR CONVECTION
MONDAY EVEN MORE MUDDIED THAN TODAY. WOULD EXPECT SOME CLEARING TO
OCCUR IN THE WESTERN ZONES LATE MONDAY MORNING AND INTO THE AFTERNOON...
BUT HOW MUCH IS STILL IN QUESTION. THE OVERALL WIND FIELD WILL BE
BETTER MONDAY...AS 0-6 KM SHEAR VALUES REACH 40 KNOTS.

MID LEVEL LAPSE RATES WILL ONCE AGAIN BE FAIRLY WEAK MONDAY...DESPITE
THE APPROACH OF A BETTER SHORT WAVE IN THE AFTERNOON. ONCE AGAIN...THE
HEATING WILL BE THE QUESTION...AND WITH MORE IN THE WAY OF CLOUDS
WOULD EXPECT THE INSTABILITY TO BE THE LIMITING FACTOR FOR STRONG
CONVECTION MONDAY AFTERNOON.

HOWEVER...THE SHORT WAVE SHOULD ACT AS A TRIGGER FOR MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA. FOR THIS REASON...
INCLUDED HIGHER RAIN CHANCES ACROSS THE BOARD FOR MONDAY. ONCE
AGAIN...HIGH MONDAY WILL BASED PRIMARILY ON THE GFS MOS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
ALTHOUGH BOTH THE NAM/GFS SHOW A SURFACE TROF ALMOST TO THE
COASTLINE 12Z TUESDAY...THE COLDER AIR AT 925 MB AND 500 MB
SHORTWAVE ARE STILL UPSTREAM. FEEL FRONT WILL HANG UP IN THE
MOUNTAINS...BEFORE FINALLY PUSHING THROUGH LATE TUESDAY AFTERNOON
OR EARLY EVENING. FEEL BEST CHANCE FOR SHOWERS AND THUNDERSTORMS
IS IN THE FOOTHILLS...THOUGH REALLY CAN/T RULE OUT A SHOWER
ANYWHERES WITH THE PASSAGE OF THE FRONT. INSTABILITY LOOKS TO BE
LOW TO PERHAPS MODERATE...BUT WITH AN UNIMPRESSIVE WIND FIELD FEEL
ANY SEVERE WEATHER WOULD BE ISOLATED. NAM/GFS MOS BLEND SEEMS FINE
FOR TEMPERATURES.

PASSAGE OF THE FRONT WILL BRING IN NOTICEABLY DRIER AIR IN FOR
WEDNESDAY...WITH MORE AFTERNOON SUNSHINE EXPECTED THAN WE/VE SEEN
FOR A WHILE. 500 MB IS NORTHWEST...AND THE 00Z GFS TRIES TO BRING
A WEAK SHORTWAVE ON THE BACK OF THE TROF. GIVEN DIFFICULTY TIMING
SUCH FEATURES...FOCUS MORE ON THE GENERAL 500 MB PATTERN...WHICH IS
LARGELY A DRY ONE...SO KEEP POPS IN THE SLIGHT CHC RANGE. 500 MB
FLATTENS OUT THURSDAY...ALLOWING A SERIES OF FRONTS TO APPROACH.
BASICALLY LATE THURSDAY THROUGH SATURDAY...THE ZONAL FLOW TRENDS
MORE CYCLONIC. FEEL MOS WELL REPRESENTS THIS BY TRENDING TO
CLIMATOLOGY AND CARRYING CHANCE POPS THROUGH THE PERIOD. IN
ALL...EXPECT TEMPERATURES TO BE NEAR OR BELOW NORMAL THROUGH THE
PERIOD...WITH AGAIN MOS ON TRACK.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
IN THE NEAR TERM...THE STRATUS IS NOT AS WIDESPREAD THIS MORNING
AS PREVIOUS MORNING AS THE BOUNDARY LAYER WINDS ARE MORE SOUTHWEST
THAN BEFORE. CURRENTLY...THE LIFR CONDITIONS HAVE BEEN RELEGATED
TO KAUG AND KPWM. KLEB AND POSSIBLY KCON COULD SEE IFR CONDITIONS
IN RADIATIONAL FOG THROUGH 1200 UTC.

AFTER THIS...ALL AREAS SHOULD BECOME VFR BY 1500 UTC. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE NUMEROUS DURING THE AFTERNOON...AND
AT THIS POINT VCTS AND CB REMARKS WERE PLACED IN THE TERMINAL
FORECASTS.

IFR CONDITIONS ARE POSSIBLE AGAIN AT KPWM AND KAUG TONIGHT AS THE
STRATUS RETURNS. ELSEWHERE...MVFR/IFR CONDITIONS ARE POSSIBLE IN
SHOWERS AND FOG. MORE WIDESPREAD MVFR TO IFR CONDITIONS ARE
POSSIBLE MONDAY IN SHOWERS AND THUNDERSTORMS.

IN THE LONG TERM...FOG AND STRATUS ARE EXPECTED TO FREQUENTLY
LOWER SITES TO IFR OR LOWER MONDAY NIGHT...WITH SCATTERED
AFTERNOON THUNDERSTORMS TUESDAY. EXPECT VFR CONDITIONS TO DOMINATE
WEDNESDAY AND THURSDAY.

&&

.MARINE...
IN THE NEAR TERM...WINDS HAVE ASSUMED DIRECTIONS INDICATIVE OF A
WEAK STATIONARY FRONT NEAR THE SHORE...WITH LIGHT AND VARIABLE
WINDS NEAR SHORE AND SOUTH WINDS OVER THE OCEAN. WOULD EXPECT THIS
TO CONTINUE THROUGH THE MID MORNING HOURS...AS THE STRATUS AND FOG
BURN OFF.

AFTER THIS...THE GRADIENT INCREASES DURING THE AFTERNOON. WHEN
COMBINED WITH LOCAL SEA BREEZE CIRCULATIONS...THE GRADIENT FLOW
MAY PRODUCE NEAR SMALL CRAFT CONDITIONS FROM MID AFTERNOON THROUGH
EARLY EVENING. THIS WILL BE ESPECIALLY TRUE AT THE C-MAN STATIONS.

MODEL SOUNDINGS SUGGEST THAT...GIVEN THE WARM AIR ADVECTION
PATTERN...THAT THE DEPTH OF THE MIXED LAYER COULD BE LESS THAN
500 FEET. GIVEN THIS AS FACT...WINDS OVER THE COASTAL WATERS
SHOULD REMAIN BELOW SMALL CRAFT LEVELS AND THUS A SMALL CRAFT
ADVISORY WILL NOT BE RAISED EARLY THIS MORNING.

IN THE SHORT TERM...WINDS SHOULD DROP AGAIN TONIGHT...ASSUMING
THE DIRECTIONS AND SPEEDS SEEN EARLY THIS MORNING. A NEAR REPEAT
PERFORMANCE IS EXPECTED MONDAY...WITH WINDS AND SEAS REMAINING
JUST BELOW SMALL CRAFT LEVELS.

IN THE LONG TERM...SEAS WILL BE UP IN SWELL MONDAY NIGHT...
PERHAPS APPROACHING SCA CRITERIA. OTHERWISE...NO HEADLINES
EXPECTED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jun 22, 8:48 AM EST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
948 AM EDT SUN JUN 22 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-231400-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
948 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED ALL OF NEW HAMPSHIRE AND
MOST OF SOUTHERN AND WESTERN MAINE...TO INCLUDE YORK, CUMBERLAND,
ANDROSCOGGIN, SAGADAHOC, KENNEBEC, OXFORD, FRANKLIN AND SOMERSET
COUNTIES...IN A SLIGHT RISK OF SEVERE WEATHER FOR TODAY. OUR
FORECAST CALLS FOR STRONG THUNDERSTORMS WITH THE POTENTIAL FOR
HAIL AND GUSTY WINDS FOR ALL AREAS OF NORTHERN, CENTRAL AND
SOUTHEAST NEW HAMPSHIRE AND SOUTHERN AND WESTERN MAINE EXCEPT
ALONG THE COAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF SEVERE WEATHER DEVELOPS OR
BECOMES IMMINENT.

ANZ150>154-231400-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
948 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT APPLICABLE.

In the hours before

Local storm report, Jun 22, 11:51 AM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1251 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             ALEXANDRIA              43.61N 71.79W
06/22/2008  E0.75 INCH       GRAFTON            NH   CO-OP OBSERVER

            DIME SIZE HAIL. RAINFALL 1.85 INCHES IN ABOUT 10 MINUTES.

&&

SJC
Local storm report, Jun 22, 12:11 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
111 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     TSTM WND DMG     ALEXANDRIA              43.61N 71.79W
06/22/2008                   GRAFTON            NH   CO-OP OBSERVER

            TREES DOWN ON MT CARDIGAN ROAD.

&&

SJC
Local storm report, Jun 22, 12:21 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
121 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HAIL             MEREDITH                43.66N 71.50W
06/22/2008  E0.88 INCH       BELKNAP            NH   AMATEUR RADIO

&&

DANS
Local storm report, Jun 22, 12:32 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
132 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     HAIL             GRAFTON                 43.56N 71.94W
06/22/2008  E0.88 INCH       GRAFTON            NH   PUBLIC

&&

DANS
Local storm report, Jun 22, 12:55 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
155 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             BOW                     43.13N 71.55W
06/22/2008  E0.88 INCH       MERRIMACK          NH   PUBLIC

&&

DANS
Local storm report, Jun 22, 1:22 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
222 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     TSTM WND DMG     3 E MADISON             43.90N 71.09W
06/22/2008                   CARROLL            NH   AMATEUR RADIO

            TREES DOWN ON WIRES IN EAST MADISON

&&

DANS

The radar

The Portland,ME radar (KGYX), 66 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, York

When
June 22, 1:45 PM EST
Where
York County, Sanford
Property damage
$100,000
Reported by
Newspaper
Coordinates
43.430, -70.780

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121062.